By Helen Osborne, M.Ed., OTR/L
President of Health Literacy Consulting
On Call Magazine, April 10, 2008
Imagine what it’s like to be suddenly injured or ill. You or your family member calls 911. EMTs arrive and take you to the nearest ER or ED. You or someone in your family is given a lot of paperwork, including HIPAA notification. The doctors and nurses say you need an IV, MRI, and CT scan. And all this before you are admitted to the ICU.
Now replay this scenario and imagine being someone who seldom, if ever, interacts with the healthcare system. Maybe you also are new to this country and speak only a limited amount of English. Not only are you dealing with pain and uncertainty, but you also must try to comprehend an unfamiliar language filled with healthcare abbreviations and acronyms.
Abbreviations and acronyms have their place. They serve as a form of shorthand, helping to quickly communicate complicated, multi-syllabic terms that may be difficult to say, spell, and remember. They can be efficient when you are talking with colleagues or entering data into charts and computers. But abbreviations and acronyms can also lead to confusion.
A question of safety
Frank Federico, RPh, is concerned about abbreviations and acronyms from a patient safety point of view. Federico is content director for the Institute for Healthcare Improvement in Cambridge, Massachusetts. One area that particularly concerns him is the use of abbreviations for medications.
Federico says one of the more serious safety concerns is the fact that the meaning of an abbreviation may differ from one hospital to another. For example, depending on where you work, “MTX” could stand for either “methotrexate” or “mitoxantrone” (different drugs that are both used to treat certain kinds of cancer).
Another concern is providers using a variety of abbreviations and shorthand terms when communicating orally with patients. For instance, one provider might refer to a patient’s drug as “HCTZ” while another might call it “hydrochlorothiazide.” A third may refer to it simply as a “fluid pill.” The confusion only mounts when the patient picks up his prescription from the pharmacy and the pill bottle has yet another way of describing ingredients and dose.
Ways to minimize confusion
Federico is realistic enough to know that providers will continue using abbreviations and acronyms despite their inherent shortcomings. But there are ways, he says, to do so without compromising patient safety. Here are some of his suggestions.
In writing, differentiate abbreviations and acronyms from the rest of the text. Federico recommends that abbreviations and acronyms be capitalized when they’re used in written text. Doing so will alert readers to the fact that these terms need to be read in a way that’s different from text around them. It’s also important to introduce and explain new acronyms and abbreviations just as you would any other unfamiliar term.
Know what abbreviations not to use. Many healthcare organizations are concerned about abbreviations and acronyms causing confusion. Here are some resources to help you understand the problem and to know what abbreviations are best avoided:
- ·The Institute of Safe Medication Practices, “ISMP List of Error-Prone Abbreviations, Symbols, and Dose Designations”
- The Joint Commission, “Implementation Tips for Eliminating Dangerous Abbreviations”
- The American Society of Health System Pharmacists, “Medication Safety Issue Brief: Eliminating Dangerous Abbreviations, Acronyms and Symbols”
Create lists of approved “in-house” abbreviations. Beyond knowing which abbreviations not to use, Federico recommends that facilities create their own in-house lists of acceptable ones. Lists can include abbreviations for new medications or made-up terms that are well known within the organization. When everyone uses the same list, confusion can be kept to a minimum.
Don’t use abbreviations when giving patients instructions and directions. This is particularly important for dosing instructions. While clinicians know the meaning of terms such as QD (every day), QOD (every other day), BID (twice a day), and TID (three times a day), patients most likely do not. Federico suggests that clinicians “error-proof” dosing instructions by clearly explaining what to do. An example is “Take this pill two times a day – one pill at breakfast and one pill at dinner time.”
Challenge yourself not to use abbreviations. Federico sometimes leads workshops about abbreviations and patient safety. A participant once challenged his colleagues to not use abbreviations for the rest of that day’s session. Federico says that not one person accepted this challenge – an indication of just how ingrained using abbreviations is.
More ways to help eliminate confusion
Jeanne McGee, PhD, is another expert who knows a lot about abbreviations and acronyms. She uses plain language in all her consumer health projects and teaches principles of clear communication to healthcare professionals. She is the author of several references including Writing and Designing Print Materials for Beneficiaries: A Guide for State Medicaid Agencies. McGee offers these suggestions.
Use abbreviations and acronyms only when you really need them. McGee says that writers often use abbreviations and acronyms out of habit rather than as deliberate tools to improve understanding. Instead, use shortened terms only when they help. McGee gives the example of “National Cancer Institute.” She prefers spelling this out each time she uses it rather than using “NCI.” The abbreviation, she says, is not in widespread public use, and the full term is self-explanatory.
However, if patients typically encounter an abbreviation or acronym rather than the term it stands for, then McGee recommends using the shortened term from the start. A good example is using “PCP” rather than “primary care provider.” Of course, you do need to explain who a PCP is and what he or she does.
Typically, introduce an abbreviation or acronym by putting it in parentheses immediately after the words it stands for. An example is “emergency department (ED).” But sometimes you need to reverse the order as in “TB (tuberculosis).” This reversal puts emphasis on the more widely-used term but still makes its meaning clear. In longer documents, make it easier for readers as well as for those who skim by re-defining abbreviations and acronyms the first time they are used in each new chapter or section.
Confirm that others correctly understand your abbreviation or acronym. McGee interviewed several patients to get their reactions to an educational piece she wrote on blood glucose testing. When she asked about the terminology, one person thought that “A1c” stood for “airman first class.” Another pronounced it “alc” (as in alcoholic) in part because the font made it look more like the letter “l” rather than the numeral “1.” McGee subsequently changed the font and rewrote the term as “A-1-C.” Subsequent testing showed that these changes worked well for readers.
Ways to learn more:
Frank Federico, RPh, is the content director at the Institute for Healthcare Improvement in Cambridge, Massachusetts. You can reach him by email at ffederico@IHI.org.
Jeanne McGee’s business is McGee & Evers Consulting, Inc. It’s based in Vancouver, Washington. You can reach her by email at email@example.com.
Article reprinted with permission from On Call magazine and published by a division of Boston Globe Media.
To request permission to reprint this article, please e-mail Helen Osborne at firstname.lastname@example.org.